Indiana, 2025

Damaging Winds in Indiana, August 16 to 17, 2025

August 16 to 17, 2025 · NWS IND · 9 events in 8 counties and zones

Hot and humid conditions beneath adequate wind shear from a passing weak upper wave combined with lift from a outflow boundary to initiate scattered strong thunderstorms on the afternoon of the 16th, with embedded severe cells impacted Fountain County and Hancock County. Later in the evening, more organized strong to severe storms produced damage from eastern Madison County into northern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$293,000
Crop damage
$15,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Hot and humid conditions beneath adequate wind shear from a passing weak upper wave combined with lift from a outflow boundary to initiate scattered strong thunderstorms on the afternoon of the 16th, with embedded severe cells impacted Fountain County and Hancock County. Later in the evening, more organized strong to severe storms produced damage from eastern Madison County into northern portions of the Indianapolis Metro; and then very early on the 17th, down to south-central Indiana, with one person injured while camping in Monroe County. A total of 19,927 power outages occurred in central Indiana, including 7,468 in Hamilton County and 6,473 in Marion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 16, 1:36 PM EST, 19 minutes earlier. Its key messages:

  • Rain likely tonight as a decaying storm complex moves southward
  • Hot and humid conditions continue through Tuesday, cooler afterwards
  • Additional showers and storms likely during a frontal passage Tuesday into Wednesday
Area forecast discussion, Aug 16, 1:36 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
236 PM EDT Sat Aug 16 2025

.KEY MESSAGES...

- Rain likely tonight as a decaying storm complex moves southward

- Hot and humid conditions continue through Tuesday, cooler
  afterwards

- Additional showers and storms likely during a frontal passage
  Tuesday into Wednesday

&&

.MESOSCALE UPDATE...
Issued at 235 PM EDT Sat Aug 16 2025

As of early this afternoon, convection has generally remained
limited to the outflow boundary from the decayed convection that
moved through the northeastern portions of the forecast area.
Recently a Severe Thunderstorm Warning was issued for a storm to the
east of Indianapolis as it briefly showed the potential for both
severe hail and winds with good mid-level convergence. The eastern
areas of the forecast area continue to be the focus point for
thunderstorms over the next two hours, but expect focus then to
shift westward later into the early evening.

The best shear and ML CAPE continues to be across the western and
northwestern counties, but without a boundary to initiate, expect
fairly minimal coverage over the next few hours. Towards the early
evening, the cu field should fill in with at least a few showers and
storms popping up in the aforementioned area once the cap fully
erodes.

Greatest threats continue to be will be marginally severe winds and
torrential downpours along with hail in the strongest storms of the
day.

&&

.SHORT TERM (This evening through Sunday)...
Issued at 235 PM EDT Sat Aug 16 2025

Rest of Today and Tonight.

For the latest on the ongoing convection and thoughts through the
evening, see the mesoscale discussion above.

As the diurnally driven convection gradually comes to an end this
evening, focus shifts to tracking a likely MCS across Wisconsin with
good model agreement in a southerly progression through the
overnight hours. There are some differences in the timing and
strength of this gradually decaying MCS, but the WRF-ARW which
typically handles organized convection better brings in the storms
towards 6-9Z which lines up well with the NAM and is a bit faster
than the HRRR.

This MCS should have a well-defined cold pool which will allow it to
progress into Indiana while maintaining at least some threat for
damaging winds with 1000-1500 J/kg of CAPE. The lack of shear will
be made up by the strength of the cold pool but do expect a general
downward trend as it moves southward. Overnight lows will remain
mild again tonight with most spots generally falling into the low
70s.

Sunday.

Generally warm and dry conditions are expected for Sunday with some
delay in the better heating as cloud cover from the dissipated MCS
takes time to clear. This MCS should progress south of the forecast
area but if it stalls and completely dissipates there could be an
initiation point along the outflow boundary and associated
differential heating boundary. Otherwise, chances for convection
look low with only an isolated shower or storm possible during the
afternoon and evening during peak heating. As a result of the
morning clouds, daytime highs are trending lower for Sunday with
increasing confidence that highs remain sub-90 with some spots
potentially struggling to rise out of the mid 80s depending on the
thickness and longevity of the cloud cover.

&&

.LONG TERM (Sunday night through Saturday)...
Issued at 235 PM EDT Sat Aug 16 2025

Sunday Night Through Tuesday.

Quiet weather is expected to continue into Sunday night with broad
ridging continuing to dominate the weather pattern. There will be
slight northerly component to the surface winds which will allow for
some drier air to slowly work into the area, but still expect to see
dew points in the upper 60s to low 70s towards daybreak. Stronger
southerly flow returns Monday into Tuesday ahead of a frontal
passage Tuesday night into early Wednesday.

Models are all over the place on the timing of the front and the
associated weather with the passage, but generally expect to see
showers and thunderstorms ahead of the front with a low-end
potential for more organized and strong to severe convection. With
weak shear and only modest instability, organized convection
potential looks low but will need to be monitored in the days ahead.

Wednesday Through Saturday.

Cooler weather is expected in the aftermath of the frontal passage
with daytime highs in the low 80s and overnight lows in the low to
mid 60s through the remainder of the workweek. Dry air both near the
surface and aloft should keep any precipitation chances minimal, but
there does look to be a more organized and stronger upper level low
across southern Canada Saturday into Sunday which could bring
additional showers and storms for the second half of the weekend
into next week. Looking beyond into the following workweek,
conditions look to favor cooler than normal weather to finish the
month.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 130 PM EDT Sat Aug 16 2025

Impacts:

- TSRA possible at times through Sunday afternoon, especially near
  KIND/KLAF...yet high uncertainty in specifics

- Fog possible at KBMG tonight

Discussion:

Low confidence continues in TAFs given uncertainties in further
convective development today through Sunday.  Broad outflow boundary
over northeastern central Indiana will promote convective initiation
this afternoon near the Indianapolis Metro, while greater wind shear
aloft will be near KLAF.  Overall isolated/scattered convective SHRA
and TSRA are expected this afternoon into this evening...although
confidence remains low in specific timing or location under the
broad and weakly-forced upper ridge.

VFR conditions are expected outside of any convection.  Winds today
and tonight away from any convection should be sustained mainly
under 7KT.  Fog development is expected overnight, especially at
KBMG.  A decaying complex of storms/showers may cross central
Indiana early Sunday...with light northwesterly breezes possible in
its wake, towards the end of the TAF period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...White
SHORT TERM...White
LONG TERM...White
AVIATION...AGM
Hazardous weather outlook, Aug 16, 1:44 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
244 PM EDT Sat Aug 16 2025

INZ021-028>031-035>049-051>057-060>065-067>072-171845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
244 PM EDT Sat Aug 16 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated showers and storms this evening with additional more
widespread storms tonight. Damaging winds are the primary threat.

Outside of storms, heat indices around 100 will continue through the
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are expected again Sunday across
central Indiana. A few storms may be strong to severe on Sunday with
strong winds and locally heavy rain. More widespread showers and
storms are possible Tuesday and Wednesday next week.

Outside of storms, high temperatures near 90 and humid conditions
will result in afternoon heat indices at or above 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 16, 10:16 AM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1116 AM EDT Sat Aug 16 2025

INZ031-038-161530-
Howard IN-Tipton IN-
1116 AM EDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of northeastern Howard
and northeastern Tipton Counties through 1130 AM EDT...

At 1116 AM EDT, Doppler radar was tracking a strong thunderstorm near
Swayzee, or 12 miles east of Kokomo, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 8586 4038 8586 4038 8593 4056 8599
      4057 8587
TIME...MOT...LOC 1516Z 285DEG 17KT 4047 8590

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AGM
Special weather statement, Aug 16, 10:41 AM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1141 AM EDT Sat Aug 16 2025

INZ040-161615-
Madison IN-
1141 AM EDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of northern Madison
County through 1215 PM EDT...

At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm near
Elwood, or 9 miles southwest of Fairmount, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elwood, Alexandria, Frankton, Summitville, and Orestes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4018 8566 4023 8586 4038 8586 4038 8560
TIME...MOT...LOC 1541Z 281DEG 17KT 4033 8580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AGM
Special weather statement, Aug 16, 10:57 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1157 AM EDT Sat Aug 16 2025

INZ040-041-161630-
Madison IN-Delaware IN-
1157 AM EDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of central Madison and
western Delaware Counties through 1230 PM EDT...

At 1157 AM EDT, Doppler radar was tracking a strong thunderstorm near
Alexandria, or 8 miles south of Fairmount, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anderson, Alexandria, Chesterfield, Edgewood, Frankton, Daleville,
Summitville, Gaston, Orestes, Country Club Heights, Woodlawn Heights,
and River Forest.

This includes Interstate 69 between mile markers 229 and 230, and
between mile markers 232 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 8541 4008 8557 4008 8558 4005 8558
      4009 8586 4038 8571
TIME...MOT...LOC 1557Z 285DEG 21KT 4031 8568

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AGM
Special weather statement, Aug 16, 11:28 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1228 PM EDT Sat Aug 16 2025

INZ040-041-049-161700-
Henry IN-Madison IN-Delaware IN-
1228 PM EDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of eastern Madison,
Delaware and northwestern Henry Counties through 100 PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Muncie, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Muncie, Anderson, Alexandria, Yorktown, Pendleton, Chesterfield,
Edgewood, Eaton, Daleville, Gaston, Markleville, Sulphur Springs,
Cadiz, Woodlawn Heights, Country Club Heights, River Forest, and Ball
State University.

This includes Interstate 69 between mile markers 219 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3994 8546 4001 8578 4038 8560 4038 8522
      4037 8522
TIME...MOT...LOC 1627Z 285DEG 36KT 4017 8553

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AGM
Special weather statement, Aug 16, 11:58 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1258 PM EDT Sat Aug 16 2025

INZ041-042-049-161730-
Randolph IN-Henry IN-Delaware IN-
1258 PM EDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of southern Delaware,
west central Randolph and northern Henry Counties through 130 PM
EDT...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Muncie, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Muncie, New Castle, Yorktown, Sulphur Springs, Mooreland, Mount
Summit, Springport, Blountsville, Summit Lake State Park, and Prairie
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 8557 4021 8548 4013 8510 3990 8534
TIME...MOT...LOC 1658Z 305DEG 20KT 4007 8544

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AGM
Special weather statement, Aug 16, 1:14 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
214 PM EDT Sat Aug 16 2025

INZ048-161845-
Hancock IN-
214 PM EDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of northwestern Hancock
County through 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, or 16 miles southwest of Anderson, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCordsville and Fortville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3982 8587 3988 8594 3990 8594 3992 8592
      3993 8592 3993 8586 3994 8586 3990 8575
TIME...MOT...LOC 1813Z 307DEG 8KT 3990 8587

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AGM

The radar

The Indianapolis radar (KIND), 40 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 16, 1:55 PM EST
Where
Hancock County, 2.23 mi ESE of Spring Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.740, -85.810

A tree was snapped by thunderstorm winds.

Thunderstorm Wind, Fountain

When
August 16, 3:47 PM EST
Where
Fountain County, 3.24 mi WNW of Veedersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
40.130, -87.330

Thunderstorm winds downed power poles on West Public Service Road and blew metal roofing into fields on both sides of US Highway 136, one-eighth to one-quarter mile west of Interstate 74 overpass.

Thunderstorm Wind, Hamilton

When
August 16, 8:51 PM EST
Where
Hamilton County, 2.07 mi SE of Hortonville
Measured
51 kt (59 mph) measured gust
Property damage
$40,000
Reported by
Public
Coordinates
40.060, -86.141

Thunderstorm gust of 59 mph recorded at Grand Park mesonet station. Thunderstorm winds downed numerous trees from Westfield to Carmel, including two trees into houses.

Thunderstorm Wind, Madison

When
August 16, 9:00 PM EST
Where
Madison County, 0.46 mi E of Moonsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
40.201, -85.591

Thunderstorm winds produced widespread area of crop damage and minor property damage from near the intersection of County Roads 650 North and 425 East, to near the intersection of County Road 200 North and County Line Road.

Thunderstorm Wind, Hamilton

When
August 16, 9:00 PM EST
Where
Hamilton County, 0.43 mi NNE of Indianapolis Metro A
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.936, -86.048

Thunderstorm wind gust of 62 mph recorded at Indianapolis Metro Airport AWOS in Fishers.

Thunderstorm Wind, Marion

When
August 16, 9:22 PM EST
Where
Marion County, 2.33 mi NNW of New Augusta
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.910, -86.250

Thunderstorm winds downed several trees.

Thunderstorm Wind, Monroe

When
August 16, 11:17 PM EST
Where
Monroe County, 1.63 mi NW of Chapelhill
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
39.018, -86.450

Thunderstorm winds produced scattered damage around southern portion of Monroe Lake. Several trees were snapped at the Hardin Ridge Recreation Area, including one into a tent injuring a camper; while the wind rolled another tent several feet, including contents and several people, none of whom were injured. The nearby Fourwinds Marina was impacted by downed trees, damage to docks and walkways, and some damage to boats on the lake, while about 100 people were stranded on the docks. Along the lake's southwestern shore considerable tree damage occurred to the Pedigo Bay Drive community with one home's roof partially blown off.

Thunderstorm Wind, Lawrence

When
August 16, 11:34 PM EST
Where
Lawrence County, 1.75 mi ESE of Murdock
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.910, -86.470

Thunderstorm winds downed multiple trees.

Thunderstorm Wind, Sullivan

When
August 17, 1:30 AM EST
Where
Sullivan County, 0.73 mi SE of Farmersburg
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
39.242, -87.391

Thunderstorm winds blew temperature shelter apart at Farmersburg TV-2 COOP station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274081, 1290005, 1290053, 1290007, 1290056, 1290004, 1290059, 1290006, 1290003.